Alert archive / Utah / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Salt Lake City, UT

August 18, 20214 counties in Utah

NWS Salt Lake City, UT issued this areal flood warning at Aug 18, 2021, 7:55 AM MDT for 4 counties in Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 7:55 AM MDT (13:55 UTC)
Expired
Aug 18, 2021, 2:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 5 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 1.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WGUS45 KSLC 181355
FLWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
755 AM MDT Wed Aug 18 2021

UTC017-021-025-053-182000-
/O.NEW.KSLC.FA.W.0001.210818T1355Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
755 AM MDT Wed Aug 18 2021

The National Weather Service in Salt Lake City has issued a

* Flood Warning for...
  Southwestern Garfield County in southern Utah...
  Southeastern Iron County in southern Utah...
  Northwestern Kane County in southern Utah...
  Northeastern Washington County in southwestern Utah...

* Until 200 PM MDT Wednesday.

* At 755 AM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms.  Heavy rain is has been falling over the entire 
  area through the night and training storms will continue through 
  the morning.

* Some locations that will experience flooding include...
  Cedar City, Zion National Park, Hurricane, La Verkin, Parowan, 
  Panguitch, New Harmony, Hatch, Cedar Breaks National Monument, 
  Panguitch Lake, Red Canyon, Bryce Canyon National Park, 
  Toquerville, Leeds, Virgin, Orderville, Tropic, Springdale, 
  Glendale and Kanarraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
      3779 11184 3717 11279 3716 11290 3714 11307
      3719 11335 3746 11345

$$

CRK
2 follow-up statements
964 
WGUS85 KSLC 181711
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
1111 AM MDT Wed Aug 18 2021

UTC017-021-025-053-182000-
/O.CON.KSLC.FA.W.0001.000000T0000Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
1111 AM MDT Wed Aug 18 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON FOR 
SOUTHWESTERN GARFIELD, SOUTHEASTERN IRON, NORTHWESTERN KANE AND 
NORTHEASTERN WASHINGTON COUNTIES...

At 1111 AM MDT, Doppler radar indicated heavy rain due to 
thunderstorms.  Heavy rain is has been falling over the entire area 
through the night and training storms will continue through the 
morning.

Some locations that will experience flooding include...
  Cedar City, Zion National Park, Hurricane, La Verkin, Parowan, 
  Panguitch, New Harmony, Hatch, Cedar Breaks National Monument, 
  Panguitch Lake, Red Canyon, Bryce Canyon National Park, 
  Toquerville, Leeds, Virgin, Orderville, Tropic, Springdale, 
  Glendale and Kanarraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
      3779 11184 3717 11279 3716 11290 3714 11307
      3719 11335 3746 11345

$$

CRK
704 
WGUS85 KSLC 181951
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
151 PM MDT Wed Aug 18 2021

UTC017-021-025-053-182001-
/O.EXP.KSLC.FA.W.0001.000000T0000Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
151 PM MDT Wed Aug 18 2021

...FLOOD WARNING WILL EXPIRE AT 2 PM MDT THIS AFTERNOON FOR 
SOUTHWESTERN GARFIELD, SOUTHEASTERN IRON, NORTHWESTERN KANE AND 
NORTHEASTERN WASHINGTON COUNTIES...

Heavy rainfall continues across the area and is shifting to a flash 
flood threat. Monitor for future flash flood warnings across this 
area.

A Flash Flood Watch remains in effect until 1200 AM MDT Thursday for 
a portion of southwest Utah.

LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
      3779 11184 3717 11279 3716 11290 3714 11307
      3719 11335 3746 11345

$$

CRK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 5:35 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 5:35 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Wed Aug 18 2021

.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall today. Expect much cooler temperatures today
through the end of the week.

&&

.SHORT TERM (THROUGH 12Z SATURDAY)...A closed low continues to
cross the Columbia Basin and move towards southwest Idaho this
morning. Ahead of it, Utah remains under a moist southwest flow
aloft. An associated cold front continues to slowly move through
northern Utah. The surface trough currently extends from west-
central through northeast Utah, while H7 baroclinic zone remains
draped across far northwest Utah. A moist airmass is in place
across much of the area with PWATs in the 0.8-1.1 inch range.
In addition, plenty of instability remains in place, with MLCAPE
well over 1000J/kg per SPC mesoanalysis. This has allowed
convection to continue through the night, mostly focusing across
west-central Utah near the surface trough and across southwest
Utah. The persistent dynamics has allowed storms to train, which
has led to significant precipitation.

The cold front will continue to slowly work its way south today.
Expect widespread heavy rain to continue across much of the area
today, especially near and south of the boundary where instability
and moisture is maximized and large-scale ascent remains present.
Shear is greater today compared to yesterday, so hail, strong
gusty winds, and flash flooding will all be possible today.

A much colder airmass will spread into the area behind the cold
front. Afternoon maxes today will run around 25 degrees cooler
than yesterday across much of northern Utah, and around 15-20
degrees below Climo. Snow levels will fall low enough for snow to
be a possibility over the high Uintas tonight.

The low will still be rotating through northern Utah and southern
Idaho on Thursday. As such, showers and thunderstorms will
continue, although instability will be much weaker in the cooler
environment. Convection should not be as vigorous as a result, and
precipitation rates should trend lower.

By Friday, the storm will have exited the area. There may be some
mostly isolated showers lingering across the mountains and east,
otherwise the airmass will trend drier and warmer.

.LONG TERM (AFTER 12Z Saturday)...Another trough is progged to have
impacts locally over the weekend, albeit fewer than what's currently
being experienced. That's because this trough isn't expected to
carve far enough south to bring more precipitation into southwest
Wyoming and Utah. Ensemble guidance is in good agreement of this
feature moving through southwest Wyoming and northern Utah Saturday
afternoon through the evening. The ECMWF Extreme Forecast Index
points out an increasingly strong pressure gradient ahead of the
trough, which will result in a gusty Saturday afternoon. Other
guidance is on board with that. The ECMWF and GFS have 700 hPa winds
reaching in the 30-40 kt. range from the southwest, which will
likely mix to the surface with gusts near those speeds throughout
the region. Precipitation chances will be best in the north, likely
later Saturday where the best forcing will be. The trough will
depart Sunday, with some isolated showers remaining in some of the
higher elevations.

A dry and much lighter southwest flow will build in behind. A ridge
that's expected to slide westward and build will contribute to
warmer and drier conditions. We should notice temperatures getting
back close to average around Monday. Models have differences with
how far west the ridge builds. Most guidance is largely dry through
the week, but ridge positioning will be key in whether or not
monsoonal moisture builds into Utah.

&&

.AVIATION...KSLC...Organized rain showers are likely to move
through between 13Z-16Z with gusty southerly winds topping 30 mph
through 16Z. Winds will switch to the northwest around 16Z. More
rain showers, with possibly a few thunderstorms are expected in the
afternoon. Showers and thunderstorms will likely be off and on going
into the evening. Gusty and erratic winds are possible with nearby
precipitation. Despite the expected showers, thunderstorms, and
gusty winds, conditions are expected to stay in VFR range throughout
the valid TAF period.

REST OF UTAH AND SOUTHWEST WYOMING...Rain showers for much of the
morning with scattered thunderstorms, especially in the afternoon
will be common throughout southwest Wyoming and northern Utah. Gusty
and erratic winds are possible with nearby precipitation. Prevailing
winds will become northwest throughout the aforementioned region by
around 20Z. In southern Utah, showers and thunderstorms will be more
scattered. Southwest winds gusting over 30 mph are likely through
much of the day, while erratic wind direction changes from nearby
precipitation will also be a threat in this portion of the state.

&&

.FIRE WEATHER...A slow-moving storm system will continue to bring
widespread wet thunderstorms to the area today into tomorrow
before the storm exits the area tomorrow night. Some of the
stronger storms will produce heavy rain, hail, and strong gusty
winds through this evening. Much cooler temperatures will spread
into the area behind a cold front, with snow levels reaching the
high Uintas by late tonight. A drier airmass will spread into the
area on Friday, then another storm system crossing southern Idaho
on Saturday will bring another round of showers and thunderstorms
to primarily northern Utah Saturday into Sunday morning.
Thereafter, a period of drier conditions is expected through much
of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ111>114-117-
     120>131.

WY...None.
&&

Cheng/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 18, 6:56 AM MDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
656 AM MDT Wed Aug 18 2021

UTZ101>131-WYZ021-191300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
656 AM MDT Wed Aug 18 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread moderate to heavy rainfall is expected again today,
along with some strong to severe thunderstorms. Flash flooding,
hail, and strong gusty winds can be expected with some storms
through late tonight.

Elevations above around 10,000 feet may see a changeover to snow
for a time tonight behind a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue through at least
Thursday, maintaining some potential for locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 18, 6:52 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      KANARRAVILLE            37.54N 113.18W
08/18/2021                   IRON               UT   EMERGENCY MNGR

            DEBRIS WAS REPORTED ALONG PORTIONS OF HIGHWAY 91 THROUGH
            KANARRAVILLE.

0630 AM     HEAVY RAIN       DELTA                   39.35N 112.57W
08/18/2021  E0.00 INCH       MILLARD            UT   EMERGENCY MNGR

            BASEMENT FLOODING AND STANDING WATER WAS REPORTED IN AND
            AROUND DELTA

0630 AM     FLASH FLOOD      3 NNW CEDAR CITY        37.72N 113.09W
08/18/2021                   IRON               UT   EMERGENCY MNGR

            FLASH FLOODING REPORTED ON COAL CREEK. THE FLYING L
            RANCHES SUBDIVISION OUTSIDE OF CEDAR CITY IS SURROUNDED
            BY WATER. THE RIVER GAGE ON COAL CREEK NEAR CEDAR CITY
            ROSE FROM 8 CFS TO 1160 CFS OVERNIGHT.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:05 PM MDTFlash Flood Warning Considerable damage threatSLCMillard3 hr
Aug 17, 6:10 PM MDTSevere Thunderstorm WarningSLCJuab35 min
Aug 17, 6:31 PM MDTSevere Thunderstorm WarningSLCMillard59 min
Aug 17, 6:39 PM MDTSpecial Weather StatementSLCUtah36 min
Aug 17, 6:49 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch26 min
Aug 17, 6:57 PM MDTFlash Flood Warning Considerable damage threatSLCKane, San Juan5 hr
Aug 17, 7:14 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch31 min
Aug 17, 8:52 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Aug 17, 9:30 PM MDTSpecial Weather StatementSLCTooele30 min
Aug 17, 9:55 PM MDTSpecial Weather StatementSLCKane35 min
Aug 17, 9:58 PM MDTSpecial Weather StatementSLCJuab32 min
Aug 17, 10:00 PM MDTSpecial Weather StatementSLCJuab30 min
Aug 17, 10:17 PM MDTSpecial Weather StatementSLCSalt Lake28 min
Aug 18, 12:23 AM MDTSpecial Weather StatementSLC52 min
Aug 18, 12:31 AM MDTSpecial Weather StatementSLCMillard44 min
Aug 18, 12:45 AM MDTSpecial Weather StatementSLCJuab45 min
Aug 18, 1:42 AM MDTSpecial Weather StatementSLCJuab48 min
Aug 18, 4:38 AM MDTFlash Flood Warning Considerable damage threatSLCIron5 hr
Aug 18, 4:41 AM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 6:02 AM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington4 hr
Aug 18, 7:30 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington90 min
Aug 18, 8:58 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington92 min
Aug 18, 11:05 AM MDTSevere Thunderstorm WarningSLCTooele40 min
Aug 18, 11:45 AM MDTSpecial Weather StatementSLCSalt Lake45 min
Aug 18, 12:11 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne6 hr
Aug 18, 12:17 PM MDTAreal Flood AdvisorySLCDavis, Salt Lake, Tooele2 hr
Aug 18, 12:29 PM MDTSpecial Weather StatementSLC31 min
Aug 18, 12:34 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele56 min
Aug 18, 12:47 PM MDTSpecial Weather StatementSLCPiute28 min
Aug 18, 1:05 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 18, 1:12 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield2 hr
Aug 18, 1:14 PM MDTSpecial Weather StatementSLCBeaver31 min
Aug 18, 1:24 PM MDTAreal Flood WarningSLCJuab, Salt Lake, Tooele, Utah3 hr
Aug 18, 1:24 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah81 min
Aug 18, 1:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 18, 1:57 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah2 hr
Aug 18, 2:27 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Aug 18, 2:37 PM MDTFlash Flood Warning Considerable damage threatSLCUtah113 min
Aug 18, 2:51 PM MDTSpecial Weather StatementSLCSummit24 min
Aug 18, 2:56 PM MDTSpecial Weather StatementSLCGarfield49 min
Aug 18, 3:14 PM MDTSpecial Weather StatementSLCKane46 min
Aug 18, 3:18 PM MDTSpecial Weather StatementSLCWasatch27 min
Aug 18, 3:25 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Aug 18, 3:41 PM MDTSpecial Weather StatementSLCSanpete49 min
Aug 18, 3:46 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Aug 18, 4:16 PM MDTSpecial Weather StatementSLCKane44 min
Aug 18, 4:22 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 18, 5:41 PM MDTSpecial Weather StatementSLC49 min

Nearby

Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.